Opioid and benzodiazepine withdrawal syndromes in the paediatric intensive care unit: a review of recent literature

Authors

  • Giles Birchley

    Corresponding author
    1. G Birchley, RN (Child), BSc (Hons) Children’s Critical Care, Staff Nurse, Paediatric Intensive Care Unit, Bristol Royal Hospital for Children, Bristol, UK
    Search for more papers by this author

Paediatric Intensive Care Unit, Bristol Royal Hospital for Children, Upper Maudlin Street, Bristol BS2 8BJ, UK
E-mail: gbirchley@blueyonder.co.uk

Abstract

Aims and objectives:  This paper aims to critically review and analyse available literature to inform and advance patient care.

Background:  Withdrawal syndromes related to the routine administration of sedation and analgesia in paediatric intensive care unit (PICU) have been recognized since the 1990s. Common symptoms include tremors, agitation, inconsolable crying and sleeplessness.

Search strategies:  A critical review was undertaken to assess developments in this area. Four databases were searched using Ovid Online. These were Ovid Medline, CINAHL, BNI and Embase. Key terms included were ‘Paediatric’, ‘Sedation’, ‘Withdrawal’ and ‘Intensive care’.

Inclusion and exclusion criteria:  Articles from 1980 onwards were reviewed for their relevance to paediatric iatrogenic withdrawal. Additionally, seminal work from the 1970s was included. Because of the scarcity of literature, relevant editorials and opinion pieces were included.

Results:  A total of 2 232 586 papers resulted from keyword searches. Use of Boolean operators to combine terms reduced the number of results to 62. Exclusion criteria reduced the number of suitable papers to 20. Tracking reference lists yielded a further 18 papers. In total, 38 papers were retrieved examining 1375 patients. Four papers surveyed drug usage on PICU, 14 listed withdrawal symptoms, 4 described the frequency of withdrawal in the PICU population, 9 described risk factors, 4 presented or validated clinical tools and 14 describe treatment strategies.

Conclusions:  Withdrawal syndromes may affect 20% of exposed children and are related to infusion duration and total dose. Fifty-one symptoms are described in the literature. Future studies need accurate, validated clinical tools to be effective. Risk factors, signs and symptoms have been identified, and validation studies must now take place.

Relevance to clinical practice:  Withdrawal syndromes continue to be widespread and difficult to diagnose. Awareness of their causes and treatments should influence clinical decisions at the bedside.

Ancillary